|steady, yet detectable viral load
Jul 2, 2008
I tested HIV+ in 1987 and remainded med-free until February of this year (2008) when my CD4 dropped to 182 and my viral load climbed to 30,000 after a bout of neurosyphilis 2 years previous. After only two weeks on the Truvada/Viramune combo, my viral load fell to 180. 4 weeks later (in mid-March) my viral load fell to 60 and my CD4 climbed to 315. Over the last three months my CD4 have continued to climb (up to 490) as of last week. But, my viral load remains steady at 60 copies each month. My doctor is frustrated that the viral load has not fallen below 50 copies and suspects a hidden resistance that might not have shown up in the initial resistance test. However, due to the low viral load count, he is unable to test for resistance. I am not bothered by the steady viral load, as long as the CD4s continue to climb and my liver and kidney functions remain normal. I am enjoying the relatively nonintrusive side-effects of the Truvada/Viramune combo. What are your thoughts on my situtation?
Response from Dr. Sherer
My answer is two fold. First, regarding the test results, I think you are probably OK, there is only a small difference between <50 and 60, and there is considerable variation in the performance of the viral load test. I do agree with your doctor that <50 (or whatever your labs threshold may be) is the goal, and falling slightly short of it is a concern. You and your doctor can choose to monitor your status a little more closely and more frequently in the next 6 months to be sure to detect early resistance and virologic failure, if it is to occur.
My concerns are somewhat different. There have been three small, uncontrolled trials of the combination of NVP + TVD that have had an unexpectedly high virologic failure rate. In one of the studies, the NVP was only given once daily. (And for the record, two other small studies did NOT show this higher rate of treatment failure). For these reasons, I have tended to limit the use of this regimen, unless there was a solid reason for it. It may be that you have unacceptable neurologic side effects with efavirenz, and so your doctor switched you to nevirapine, in which case the use of Atripla or efavirenz + truvada would not be possible.
You and your doctor might consider other treatment alternatives, either now, or if (and when) this current regimen does lead to virologic failure.
Your options include the use (or re-use) of atripla, since the side effects sometimes are less pronounced with re-challenge, or a boosted PI-based regimen.
I suggest that you talk to your doctor about your concern and this response.
Why suddenly resistance ?
Take Atripla Every Other Day?
- Too Scared To Get Tested After Sex With A Prostitute
- Chills After Mutual Masturbation Worried I Have HIV
- Dry Mouth After Giving Oral Sex What Are The Chances Of HIV
- Flu Symptoms After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Causative Agents Of Sexually Transmitted Diseases
- Acute Retroviral Syndrome Rash Pictures
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.